Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter May 6, 2021

Topological and algebraic properties of universal groups for right-angled buildings

  • Jens Bossaert ORCID logo and Tom De Medts ORCID logo EMAIL logo
From the journal Forum Mathematicum


We study universal groups for right-angled buildings. Inspired by Simon Smith’s work on universal groups for trees, we explicitly allow local groups that are not necessarily finite nor transitive. We discuss various topological and algebraic properties in this extended setting. In particular, we characterise when these groups are locally compact, when they are abstractly simple, when they act primitively on residues of the building, and we discuss some necessary and sufficient conditions for the groups to be compactly generated. We point out that there are unexpected aspects related to the geometry and the diagram of these buildings that influence the topological and algebraic properties of the corresponding universal groups.

MSC 2010: 51E24; 22F50; 22D05


We are extremely grateful to the anonymous referee, who did an impressive job reading our paper in detail and made a variety of insightful observations, careful remarks and helpful suggestions. In particular, Proposition 3.13, Lemma 4.5 and Remark 5.4 would not have seen the light without the referee’s feedback.

  1. Communicated by: Anna Wienhard


[1] P. Abramenko and K. S. Brown, Buildings. Theory and Applications, Grad. Texts in Math. 248, Springer, New York, 2008. 10.1007/978-0-387-78835-7Search in Google Scholar

[2] M. R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature, Grundlehren Math. Wiss. 319, Springer, Berlin, 1999. 10.1007/978-3-662-12494-9Search in Google Scholar

[3] M. Burger and S. Mozes, Groups acting on trees: from local to global structure, Publ. Math. Inst. Hautes Études Sci. 92 (2000), 113–150. 10.1007/BF02698915Search in Google Scholar

[4] P.-E. Caprace, Automorphism groups of right-angled buildings: Simplicity and local splittings, Fund. Math. 224 (2014), no. 1, 17–51. 10.4064/fm224-1-2Search in Google Scholar

[5] Y. Cornulier and P. de la Harpe, Metric Geometry of Locally Compact Groups, EMS Tracts Math. 25, European Mathematical Society, Zürich, 2016. 10.4171/166Search in Google Scholar

[6] T. De Medts and A. C. Silva, Open subgroups of the automorphism group of a right-angled building, Geom. Dedicata 203 (2019), 1–23. 10.1007/s10711-019-00423-7Search in Google Scholar

[7] T. De Medts, A. C. Silva and K. Struyve, Universal groups for right-angled buildings, Groups Geom. Dyn. 12 (2018), no. 1, 231–287. 10.4171/GGD/443Search in Google Scholar

[8] F. Haglund and F. Paulin, Constructions arborescentes d’immeubles, Math. Ann. 325 (2003), no. 1, 137–164. 10.1007/s00208-002-0373-xSearch in Google Scholar

[9] P. J. Higgins, The fundamental groupoid of a graph of groups, J. Lond. Math. Soc. (2) 13 (1976), no. 1, 145–149. 10.1112/jlms/s2-13.1.145Search in Google Scholar

[10] D. G. Higman, Intersection matrices for finite permutation groups, J. Algebra 6 (1967), 22–42. 10.1016/0021-8693(67)90011-7Search in Google Scholar

[11] D. Holt, Permutation groups generated by finitely many point stabilisers, MathOverflow (2019), Search in Google Scholar

[12] R. G. Möller, Topological groups, automorphisms of infinite graphs and a theorem of Trofimov, Discrete Math. 178 (1998), no. 1–3, 271–275. 10.1016/S0012-365X(97)81837-7Search in Google Scholar

[13] R. G. Möller, FC--elements in totally disconnected groups and automorphisms of infinite graphs, Math. Scand. 92 (2003), no. 2, 261–268. 10.7146/math.scand.a-14404Search in Google Scholar

[14] C. Reid, Compactly generated vertex stabilisers in compactly generated t.d.l.c. groups acting on trees, MathOverflow (2019), Search in Google Scholar

[15] M. Ronan, Lectures on Buildings, University of Chicago, Chicago 2009. Search in Google Scholar

[16] S. M. Smith, A product for permutation groups and topological groups, Duke Math. J. 166 (2017), no. 15, 2965–2999. 10.1215/00127094-2017-0022Search in Google Scholar

[17] R. M. Weiss, The Structure of Spherical Buildings, Princeton University, Princeton, 2003. Search in Google Scholar

[18] W. Woess, Topological groups and infinite graphs, Discrete Math. 95 (1991), 373–384. 10.1016/0012-365X(91)90348-6Search in Google Scholar

Received: 2020-03-23
Revised: 2021-03-22
Published Online: 2021-05-06
Published in Print: 2021-07-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 11.12.2023 from
Scroll to top button